Any side effect or problems with Cholestyramine?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

2Hawaii
Regular Member


Date Joined May 2007
Total Posts : 82
   Posted 5/26/2009 3:29 AM (GMT -7)   
I've posted in the past ...basically I had diarrhea for 10 years. I was told it was IBS, but I felt it was something else. After going thru multiple Drs and tests I finally found a web site that described my symptoms. I believe I have Habba syndrome. Many people who have chronic diarrhea have Habba Syndrome instead of IBS. If you want to see if you too have that instead of IBS then you can go to habbasyndrome.com. Dr. Habba, whom the syndrome was named after, uses Cholestramine to stop the diarrhea. I have been taking Cholestyramine since mid January 09.

The problem is a possible side effect of the Cholestyramine. I'm not sure it's from Cholestyramine. Approx. a month ago I started to have a problem with my right hand swelling and on many days it's hard to make a tight fist. Also, the middle finger joint on the 4th finger feel like it's stuck closed when I try to make a fist and when I open my hand to a flat palm and that finger sort pops open. In this last week it's started to happen on my left hand and it's progressed much faster than it did in the right hand. I can type ok, it's just when I go to make a fist or have to use my hands a lot, it's become impossible to work with my clay sculpture. I'm worried this might get a lot worse. I just don't know what it is or where to start looking. The only new thing I've added is the Cholestramine. Although I have cut out most fats, all dairy, and white flour products (breads, cakes,etc). I'm on a very restricted diet, but the diet keeps the pain in my sides and under my rib cage and upper stomach away. (If anyone is looking for a diet that seems to make the diarrhea less and stops the pain around the gallbladder, the one I'm using can be found on gallbladderattack.com). so I'm wondering if I might be depleted of some mineral or vitamin from taking Cholestyramine. I'm not sure what what this is. I'm wondering if it could be Rheumatoid arthritis. Does anyone know if taking Cholestyramine could bring it on? Any ideas or suggestions would be very helpful...thanks

2Hawaii
Regular Member


Date Joined May 2007
Total Posts : 82
   Posted 5/26/2009 3:35 AM (GMT -7)   
I forgot to mention...I don't have any pain associated with my finger popping open when I open my hand up. I do have a little pain in trying to make a fist with a swollen hand..but I think that is just for my hand being swollen.

Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 5/26/2009 6:35 AM (GMT -7)   
The only side effect I've ever heard people complain about with Questran (that's the name brand name) is gas.

All of the drugs in that family--Questran, Welchol, Colestid--are NOT absorbed by the body; they stay exclusively in the digestive tract. I can't imagine why it would cause swelling.

One side effect they do all have is that they interfere with the absorption of fat-soulable vitamins. Bile is needed to break down fat, which allows you to get the fat soluable vitamins. All three drugs bind up bile and keep it from working as effecitvely. Which is good in people like you and me, who have too much bile, but it still can cause problems, when taken long term, with fat-soluable vitmain absorption (not with any other types of vitamins, though). You may want to do as I do, which is take a general multi-vitamin.

And you should probably see a doctor about the swollen hands, as that sounds like a symptom of something else. People retain fluid for many reasons, and the hands are a common place for that to show up. Make sure you are getting at least 8 glasses of water a day, because sometimes not drinking enough water can cause you to retain fluid. Also, when you go to see the doctor, take along a copy of your diet, because there might be something in it that's contributing to the fluid retention.

2Hawaii
Regular Member


Date Joined May 2007
Total Posts : 82
   Posted 5/26/2009 8:25 AM (GMT -7)   
Hi Keriamon, thanks again. You got me started on the right track when I 1st came here....at that time I had no idea what was wrong...Thanks again...I'm going to the Dr. this am to see if she can tell me what this is. I'm so glad it's not the Cholestyramine. It's been a life saver for me. I asked my Drs. about the one you were on, but they would not give it to me. I only found out about Cholestyramine in Jan. 09 and it''s working well I'm glad to say. Is there a thread or anything to discuss age spots and sun spots? I have done a good deal of reading and I have a theory....I think the age spots may be cause in part by lack of pancreatic enzymes....that's not sun spots...just age spots...they are different I've found. What I read is that the body may slow down or stop making pancreatic enzymes if that happens then the toxins raise to the surface thru the skin....what do you think? Gota run...Dr. appointment. I'll ck back later. Thanks Jannet
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 11:21 PM (GMT -7)
There are a total of 2,733,373 posts in 301,110 threads.
View Active Threads


Who's Online
This forum has 151249 registered members. Please welcome our newest member, John's Mom.
265 Guest(s), 3 Registered Member(s) are currently online.  Details
ImStrongerThanPain, bluelyme, roisin86


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer